When you're living with HIV, several factors might affect the way you eat. Appetite loss, diarrhoea, nausea, tiredness, mouth infections, illness or financial issues can be detrimental to the quality of your diet.
Some of the things that lead to problems with eating can be caused both by HIV itself and by antiretrovirals.
If you’re living with HIV, you might at some point experience:
You should also be aware of food safety issues (especially if your immune system is in bad shape) and ways of eating healthily on a budget.
Lots of people with HIV experience a loss of appetite at some point.
Depression and liver problems - such as hepatitis - can cause it as well.
If your appetite loss persists talk to your HIV doctor - they might prescribe some medication or check whether you need any more tests.
Diarrhoea is a need to urgently pass stools (poo) which are liquid or loose. It is often accompanied by stomach cramping, nausea, loss of appetite or a headache.
Diarrhoea in people with HIV is often caused by infections or side effects of antiretrovirals (or antibiotics). It can also be caused by HIV itself.
Side effects like diarrhoea and nausea often begin when you first start taking a drug, but they don’t usually last long.
Diarrhoea can also lead to dehydration, so it is important to drink plenty of water - NHS Choices recommends taking small, frequent sips.
Dehydration can lead to poor absorption of nutrition from food and of active ingredients from medication.
Ongoing or severe diarrhoea is a sign that you should see your doctor so they can carry out tests.
There is also medication that can help with diarrhoea - it can be bought over the counter or prescribed.
If you have a high temperature or blood in your stools contact your GP or HIV doctor immediately.
Nausea in people with HIV can be caused by a range of things: it can be a side effect of medication or a symptom of an infection.
Other common causes of nausea are:
Contact your doctor immediately if you:
NHS Choices has further information on nausea and vomiting and when to seek emergency help.
It used to be the case that people living with HIV were more likely to get food poisoning or have problems caused by water impurities. This is no longer the case, as long as your immune system is healthy and strong.
If your CD4 count is below 200 or you are travelling abroad, your clinician will be able to advise you of any special measures you need to take regarding drinking water.
If your CD4 count is below 200 you might also need to be especially careful when preparing and handling food.
HIV can cause infection in the throat, gums and mouth, making it extremely painful to eat.
To overcome this problem you could try eating soft foods or mashing and blending food to make it easier to swallow.
1. Eat smoothly textured foods:
2. Avoid foods that might stimulate the lining of your mouth:
3. Consider using a straw to drink liquids.
(3 votes cast)
Please log in
or register to vote.
to add this article to My favourites.
Adding an article to My favourites will allow you to easily come back to it later or print it.
This article was last reviewed on
by Anna Peters
Date due for the next review: 14/1/2019
Content Author: Kerri Virani
Current Owner: Kerri Virani
Diarrhoea, NAM Aidsmap
Loss of appetite, NAM Aidsmap
Nausea and vomiting, NAM Aidsmap
, NAM, Aidsmap
, NHS Choices, 26/11/14
, NHS Choices, 26/11/14
Food safety, NAM, Aidsmap, November 2013
Ten ways to prevent food poisoning, NHS Choices, 28/11/14
Diarrhoea, i-Base, 1 July 2012
, NAM, Aidsmap, November 2013
A practical guide to HIV drug side effects - Mouth and throat problems, CATIE
Tiredness and fatigue, Michael Carter, Greta Hughson, NAM/Aidsmap, 23/5/12
20 tips to eat well for less, NHS Choices, 15/4/14
Healthy eating on a budget, British Nutrition Foundation, 2015
Nausea and vomiting in adults, NHS Choices, 17/12/14
Nausea and vomiting, NAM, Aidsmap
Guys and St Thomas’ patient information sheet - Nausea and vomiting, November 2012
Healthy Hydration Guide, British Nutrition Foundation, December 2013
Short-term side effects, NAM, Aidsmap, October 2013
HIV Resources, , Tufts University
Diarrhea and Malnutrition Kenneth H. Brown, Program in International Nutrition and Department of Nutrition, University of California Nutr. 133:328S-332S (2003)
Diarrhoea and Flatulence, HIV Vereniging Nederland, (2007)
The BRAT Diet, WebMD (2010)
Canani R.B. et al. Probiotics for treatment of acute diarrhoea in children: randomised clinical trial of five different preparations, Department of Paediatrics & Department of Clinical and Experimental Medicine University of Naples Federico II, Italy BMJ; 335(7615):340 (2007)
Low Income Diet and Nutrition Survey, Food Standard Agency (2007)
Various people talk about their experiences of living with HIV.
CAB - Citizens Advice Bureau
HIV Drug Interactions
George House Trust
Equality and Human Rights Commission
Copyright 2018 © Terrence Higgins Trust is a registered charity in England and Wales (reg. no. 288527)
Company reg. no. 1778149 and a registered charity in Scotland (reg. no. SC039986). Registered office: 314-320 Gray's Inn Road, London, WC1X 8DP.